Format

Send to

Choose Destination
Emerg Med Clin North Am. 1997 Aug;15(3):665-75.

The serotonin syndrome.

Author information

1
Department of Emergency Medicine, Mount Sinai School of Medicine, New York, New York, USA.

Abstract

The serotonin syndrome is characterized by mental status changes and a variety of autonomic and neuromuscular manifestations. Its duration is usually brief, resolving within hours provided that the inciting agent has been discontinued. In most cases, two or more types of medications known to increase the activity of serotonin at the 5-HT1A receptor are required to produce it, and it frequently begins soon after the initiation of a new treatment regimen. Treatment is largely supportive although limited clinical experience warrants the cautious use of specified agents. Although its overall incidence is unknown, it is probably low, and an appropriate level of suspicion coupled with an adequate knowledge of the patient's drug history remains the mainstay of diagnosis and treatment.

PMID:
9255139
DOI:
10.1016/s0733-8627(05)70324-2
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center